Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm watch at Dec 14, 2021, 2:02 AM MST for Rio Arriba County, Taos County, New Mexico. It took effect at Dec 14, 2021, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 2:02 AM MST (09:02 UTC)
- In effect from
- Dec 14, 2021, 8:00 PM MST
- Expired
- Dec 14, 2021, 1:16 PM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Rio Arriba County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2928 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS45 KABQ 140902 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 202 AM MST Tue Dec 14 2021 NMZ210-141715- /O.NEW.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/ Tusas Mountains Including Chama- 202 AM MST Tue Dec 14 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations between 3 and 7 inches possible. Locally higher amounts possible above 9000 feet. Winds could gust as high as 50 mph. * WHERE...Tusas Mountains Including Chama. * WHEN...From this evening through Wednesday morning. * IMPACTS...Travel could be very difficult. Tire traction will be reduced. Extend the distance between your vehicle and the vehicle in front of you. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
718 WWUS45 KABQ 141722 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 1022 AM MST Tue Dec 14 2021 NMZ210-142200- /O.CON.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/ Tusas Mountains Including Chama- 1022 AM MST Tue Dec 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations between 1 and 7 inches possible. Winds could gust as high as 65 mph. * WHERE...Tusas Mountains Including Chama. * WHEN...From 8 PM MST this evening through Wednesday morning. * IMPACTS...Travel could be very difficult. Tire traction will be reduced. Extend the distance between your vehicle and the vehicle in front of you. Areas of blowing snow could significantly reduce visibility. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ 24
649 WWUS45 KABQ 142016 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 116 PM MST Tue Dec 14 2021 ...HIGH WINDS AND BLOWING SNOW WILL CREATE WHITEOUT CONDITIONS EARLY WEDNESDAY MORNING... .A strong cold front producing moderate to heavy snow will combine with very strong winds to produce whiteout conditions and near zero visibility early Wednesday morning near sunrise. Eight to twelve inches of snow accumulation is forecast for the high terrain above 9,000 feet, creating hazardous travel along U.S. Highway 64. NMZ210-150515- /O.UPG.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/ /O.NEW.KABQ.WS.W.0010.211215T0300Z-211215T1800Z/ Tusas Mountains Including Chama- 116 PM MST Tue Dec 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations between 1 and 8 inches. Winds gusting as high as 70 mph. * WHERE...Tusas Mountains Including Chama. * WHEN...From 8 PM this evening to 11 AM MST Wednesday. The worst winter storm conditions will exist between 4 to 8 am Wednesday morning. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Travel could be very difficult. Tire traction will be reduced. Extend the distance between your vehicle and the vehicle in front of you. Very strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com. Persons should delay all travel if possible. If travel is absolutely necessary, drive with extreme caution and be prepared for sudden changes in visibility. Leave plenty of room between you and the motorist ahead of you, and allow extra time to reach your destination. Avoid sudden braking or acceleration, and be especially cautious on hills or when making turns. Make sure your car is winterized and in good working order. && $$ 24
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Dec 13, 10:41 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 13, 10:41 PM MST, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1041 PM MST Mon Dec 13 2021 .AVIATION... 06Z TAF CYCLE Latest model trends show greater coverage of -SHRA Tuesday as a weak wave ejects northeast across NM ahead of a larger storm system moving in from CA. Clouds will thicken and lower from west to east tonight with a few -SHRA by sunrise around KGUP and KFMN. Precip will expand east over the Cont Dvd to the RGV thru the afternoon. Cigs are likely to remain VFR at all terminals but mt top obscurations will occur. Southwest winds will increase over the region with peak gusts around 25 kt across eastern NM. Any -SHRA over the area will taper off aft sunset followed by stronger south to southwest winds Tuesday night. Guyer && .PREV DISCUSSION...309 PM MST Mon Dec 13 2021... .SYNOPSIS... Quiet night in store for northern and central New Mexico. Above normal temperatures will be the rule again on Tuesday, with southwest winds increasing. On Tuesday night, damaging winds are expected across the high terrain of central and western New Mexico. These strong to damaging winds will spread onto the lower elevations Wednesday morning, with wind gusts as high as 70 mph across portions of eastern New Mexico. The storm system will also bring rain and snow to portions of northwest New Mexico. Snow amounts will generally be light, but blowing snow may reduced visibilities. Similarly, blowing dust will be possible across eastern New Mexico. Quieter conditions are expected for the rest of the week and through the weekend. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... The large scale pattern shows a good bank of mid to upper level moisture over the EPAC southwest of the Baja being advected northward into the desert southwest ahead of a very deep troughing pattern off the PacNW. This moisture will increase mid to high level cloud cover tonight. The added cloud cover will help overnight lows rebound significantly from last night's readings. Tuesday will begin to see changes with the aforementioned storm off the PacNW coast digging southward along the CA coastline and southwest flow aloft becoming stronger. Surface winds will also turn out of the southwest during the day. However, the additional cloud cover will linger limiting warming and keeping forecast highs fairly consistent with Monday's. A lee-side surface low over eastern CO will help enhance wind speeds through eastern NM to near advisory level Tuesday afternoon, a teaser trailer for what is expected Tuesday night into Wednesday. After sunset the trough axis quickly turns eastward through the desert southwest accompanied by a 110- 120kt H5 jetmax swinging over western NM Tuesday night. With H7 wind speeds reaching the 60-70kt range during this time, have elected to expand the High Wind Watch over the western high terrain as well as the Sandia/Manzano Mountains. Wind advisories also look likely for lower elevation areas with subsequent forecast packages. These incredibly strong wind speeds will quickly transition west to east to the central mountain chain and eastern plains heading into the Long Term period Wednesday afternoon. As for winter weather associated with this storm system, notable snow accumulations look to be limited to the western and northern high terrain. Snow levels fall to valley floors quickly with the fropa Wednesday morning across western NM, but precipitation will be ending as it does so. Some uncertainty remains with timing of the fropa Tuesday night and this will impact forecast low temperatures for the Rio Grande Valley and surrounding mountains through northern NM. LONG TERM...(WEDNESDAY THROUGH SUNDAY)... As mentioned above, precipitation will be ending Wednesday morning, with a few inches of the white stuff expected over the northern mountains. The greatest amounts will be over the Tusas where 3 to 6 inches will be possible, mainly above 8500 feet, and lesser amounts below. Nonetheless, even portions of western NM that will see less than an inch of snow will be concerning due to the strong winds and resultant blowing snow and reduced visibility. Most of the significant precipitation will be end by the noon hour. The main story on Wednesday will be the winds. H7 wind speeds continue to increase Wednesday morning up to 80kts. Damaging winds are expected across the high terrain. By the afternoon, the jet will be focused across eastern NM, while a surface low will be rapidly deepening across eastern CO. Daytime heating and above average mixing for mid December will allow damaging winds to spread across lower elevations. Gusts near 70 mph will be common across the high terrain and much of northeast and east central New Mexico. The strongest wind gusts may occur with the frontal passage during the morning hours. These winds will result in areas of blowing dust and reduced visibility, likely similar to, or worse than, this past Friday. Strong cross winds on north to south oriented roadways will be dangerous to high profile vehicles, including along I-25 from CO to south of Las Vegas. Wind speeds will relax Wednesday evening, and the much drier air ushered in by the front will allow low temperatures Wednesday night to plummet under mostly clear skies. Lows are not expected to be quite as cold as Friday night, but still quite chilly. Quieter weather is expected for Thursday, with near to above normal temperatures forecast. A weaker storm system will approach NM on Friday. Cloud cover will begin to increase, but it looks to be too dry for much precipitation. A back door cold front will slide into northeast NM, so all-in-all, a bit cooler for Friday. The storm system will cross the area over the weekend, but with moisture lacking, it will struggle to produce more than a few showers. Definitely not as much wind expected with this system. 24/34 && .FIRE WEATHER... ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM TO 5 PM WEDNESDAY FOR THE NORTHEASTERN PLAINS DUE TO VERY STRONG WINDS, AND LOW HUMIDITY... Elevated to locally critical fire weather conditions forecast again through east-central and northeastern NM Tuesday afternoon thanks to increasing southwesterly winds. However, increasing dewpoints and cloud cover look to keep humidities above critical thresholds. Conditions quickly deteriorate Tuesday night through Wednesday with a potent storm system providing very strong wind speeds areawide, with gusts of 60 to 70 mph possible. A strong cold front will accompany this storm system Wednesday morning, dropping temperatures sharply in its wake. However, very dry air will also fill in behind the front pushing humidity to the low teens despite the temperature drop across eastern NM Wednesday afternoon. This, combined with the high winds will allow for any fires to quickly grow out of control. A Fire Weather Watch has been hoisted for Wednesday afternoon through the northeast plains as a result. Winter precipitation will be limited to the western and northern high terrain. Quieter, cooler, and dry weather fills in Thursday into the weekend with mostly poor ventilation each day. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday evening through Wednesday afternoon for the following zones... NMZ212>216-221-223-224-226>234-239-240. High Wind Watch from Tuesday evening through Wednesday morning for the following zones... NMZ202-206-208-210-211. Fire Weather Watch from Wednesday morning through Wednesday afternoon for the following zones... NMZ104. &&
Hazardous weather outlook, Dec 13, 2:38 AM MST, 23 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 238 AM MST Mon Dec 13 2021 NMZ201>241-141200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 238 AM MST Mon Dec 13 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A high forecast confidence strong to damaging wind event is expected for late Tuesday night through Wednesday, with the strongest winds forecast from the Sangre De Cristo Mountains east to the Texas and Oklahoma borders. A High Wind Watch is in effect for much of central and northeast New Mexico. Accumulating and blowing snow are likely Tuesday night through Wednesday in the northern and western mountains and a Winter Weather Advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Monitor the latest forecasts and warnings for updates. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 2:26 AM MST | Red Flag Warning | ABQ | Harding, San Miguel, Union | 39 hr |
| Dec 14, 12:40 PM MST | High Wind Warning | ABQ | Bernalillo, Catron, Chaves, Cibola, Colfax, Curry and 18 more | 28 hr |
| Dec 14, 12:40 PM MST | Wind Advisory | ABQ | Bernalillo, Catron, Chaves, Cibola, Lincoln, McKinley and 9 more | 28 hr |
| Dec 14, 1:16 PM MST | Winter Storm Warning | ABQ | Rio Arriba, Taos | 22 hr |
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.